Texas, 2015

Damaging Winds in Texas, May 29 to 30, 2015

May 29 to 30, 2015 · NWS MAF · 2 events in 2 counties and zones

There was good moisture across southeast New Mexico and the Trans Pecos. This moisture along with daytime heating created a good environment for thunderstorms to develop as a frontal boundary moved into the area through the evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

There was good moisture across southeast New Mexico and the Trans Pecos. This moisture along with daytime heating created a good environment for thunderstorms to develop as a frontal boundary moved into the area through the evening hours. Thunderstorms developed along and behind this frontal boundary that produced hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 29, 11:14 PM CST, 4 minutes earlier.

Area forecast discussion, May 29, 11:14 PM CST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1214 AM CDT Sat May 30 2015

.DISCUSSION...

The latest Aviation Discussion is included below.

&&

.AVIATION...

Strong line of thunderstorms will move south through KMAF @ 30/06Z
with strong winds and perhaps hail with it. The only other
terminal that may be affected could be KINK, so will include there
too. After the line passes, expect MVFR ceilings will affect most
terminals late tonight and Saturday morning as a cold front moves
into the area. Low ceilings may last into the early afternoon
before lifting.

&&

.PREV DISCUSSION... /ISSUED 800 PM CDT Fri May 29 2015/

DISCUSSION...

Have done a quick update for SVR T-Storm Watch # 242, and to
update other parameters as necessary based on current conditions
and latest models. 00Z KMAF RAOB came in w/large hail/damaging
winds written all over it...especially steep mid-lvl LR's and dry
PBL layer.

PREV DISCUSSION... /ISSUED 230 PM CDT Fri May 29 2015/

DISCUSSION...
Upper trough over the central plains states moves off to the east
this afternoon.  By Saturday an upper ridge will begin to build across
the Western U.S. as the procession of upper troughs comes to an
end.  This will result in decreasing rain chances for the region
as May comes to an end.  This looks to be a significant change in
the wet pattern of the past month... MAF has recorded 12 days with
measurable rain so far this month with more rain expected tonight.
This ridge will slowly shift east with temperatures increasing across
the area into next week.

This afternoon... tonight... and tomorrow looks to be the last good
chance of rain in W TX and SE NM for the foreseeable future.  May see
some afternoon storms due to good moisture and daytime heating...
and a little bit of a dryline across Brewster county.  Good low
level moisture still extends back across the Trans Pecos and SE NM.
Rain chances increase tonight.  A weak cold front is expected to sag
down into the area overnight... storms look to develop along and
behind the front spreading south tonight.  The heaviest rain should
be after midnight.  A Flash Flood Watch remains in effect tonight
and Saturday morning for the Northern and Eastern Permian Basin.
Some of the model qpf shows heavy rain moving down across Gaines and
Martin counties... others not as much.  Have decided to expand the
watch a little westward across these counties.  For now have not
including Ector or Midland counties in the FFA but this could change
if conditions warrant.

Also have to consider the threat of severe storms this afternoon and
tonight.  Most of CWA north of the Pecos River is included in the
Day 1 slight risk.  A shortwave may combine with decent low level
moisture... good CAPE and shear to result in severe storms.  Storms
may begin with a hail threat then transition to strong wind and
heavy rain overnight.  However believe threat of heavy rain greater
than threat of severe wx.

With less rain and clouds around... will have more sunshine.  This
will result in warmer temperatures.  Highs in the 90s return to the
area early next week and continue through the end of the week.  In
the extended the forecast drys out with rain becoming much more
spotty.  A persistent surface trough hangs around the region most of
next week.  This trough and the higher elevations may be enough to
fire off a few storms but coverage will be low.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...FLASH FLOOD WATCH through this afternoon FOR THE FOLLOWING
     ZONES... Borden...Dawson...Gaines...Glasscock...Howard...
     Martin...Mitchell...Reagan...Scurry.

&&

Follow us on Facebook and Twitter at:
http://facebook.com/NWSMidland
http://twitter.com/NWSMidland

Check us out on the internet at:
http://weather.gov/midland
Hazardous weather outlook, May 29, 12:18 PM CST, 11 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
118 PM CDT FRI MAY 29 2015

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-301830-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
118 PM CDT FRI MAY 29 2015 /1218 PM MDT FRI MAY 29 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE MOUNTAINS
OF SOUTHEAST NEW MEXICO AND SOUTHWEST TEXAS...MOVING SLOWLY
EASTWARD OVER THE ADJACENT PLAINS...THIS AFTERNOON. ISOLATED
THUNDERSTORMS ARE POSSIBLE ELSEWHERE. A FEW THUNDERSTORMS COULD
BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS MAINLY EAST
OF THE PECOS RIVER...ACROSS SOUTHEAST NEW MEXICO AND INTO THE
PERMIAN BASIN. AN ISOLATED TORNADO CANNOT BE RULED OUT. LOCALLY
HEAVY RAINFALL IS POSSIBLE. A FLASH FLOOD WATCH WILL BE IN EFFECT
FROM MID EVENING AND CONTINUING INTO THE OVERNIGHT FOR THE
NORTHERN AND EASTERN PERMIAN BASIN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WIDESPREAD SHOWERS AND THUNDERSTORMS WILL ACCOMPANY A FRONT PUSHING
THROUGH SOUTHEAST NEW MEXICO AND SOUTHWEST TEXAS EARLY SATURDAY.
THE BEST CHANCES FOR PRECIPITATION WILL BE EAST OF THE PECOS
RIVER. SOME THUNDERSTORMS COULD APPROACH SEVERE LIMITS WITH SMALL
HAIL AND GUSTY WINDS. HEAVY RAIN IS ALSO POSSIBLE. A FLASH FLOOD
WATCH WILL BE IN EFFECT UNTIL MIDDAY SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

05

In the hours before

Special weather statement, May 29, 7:11 PM CST, 4 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
811 PM CDT FRI MAY 29 2015

NMZ029-033-300200-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-
711 PM MDT FRI MAY 29 2015

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTHERN LEA COUNTY UNTIL 800 PM MDT...

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 11 MILES WEST OF
CROSSROADS TO 13 MILES SOUTH OF CAPROCK AT 712 PM MDT...MOVING EAST
AT 5 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

IF SEVERE WEATHER IS OBSERVED...HAVE THE NEAREST LAW ENFORCEMENT
AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN MIDLAND.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM MDT
SATURDAY MORNING FOR SOUTHEAST NEW MEXICO AND WEST TEXAS.

&&

LAT...LON 3357 10305 3300 10306 3317 10377 3339 10377
      3340 10373 3357 10372
TIME...MOT...LOC 0112Z 259DEG 4KT 3347 10352 3321 10364
Local storm report, May 29, 9:11 PM CST, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1011 PM CDT FRI MAY 29 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     HAIL             LOVINGTON               32.95N 103.35W
05/29/2015  E1.25 INCH       LEA                NM   PUBLIC

            QUARTER TO HALF DOLLAR SIZE HAIL.

&&

ANDREW.ARNOLD
Local storm report, May 29, 10:07 PM CST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1107 PM CDT FRI MAY 29 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1105 PM     HAIL             HOBBS                   32.73N 103.16W
05/29/2015  E0.88 INCH       LEA                NM   TRAINED SPOTTER

&&

AKL

The radar

The Lubbock radar (KLBB), 135 km away, was scanning. The volume nearest the first event began at 05:16 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Scurry

When
May 29, 11:18 PM CST to 11:19 PM CST
Where
Scurry County, 0.17 mi SE of Snyder
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
32.718, -100.898

A thunderstorm moved across Scurry County and produced an estimated 60 mph wind gust reported by the public.

Thunderstorm Wind, Reagan

When
May 30, 12:25 AM CST to 12:26 AM CST
Where
Reagan County, 17.31 mi N of Stiles
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
31.650, -101.600

A thunderstorm moved across Reagan County and produced a 63 mph wind gust as recorded by the mesonet five miles southwest of St. Lawrence.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 577600, 577603.